DISCOVER
×

How to Cure Bitter Taste From Eyedrops

Updated April 17, 2017

When using prescription or over-the-counter eye drops, many people experience a bitter, nasty taste in their mouths. This side effect from the eye drops is caused by the solution working its way through your sinus passages and down the back of your throat. While there is not much you can do to avoid this, other than discontinuing use of the eye drops, there are measures you can take to diminish the effects.

Rinse your mouth with water.

Brush your tongue with a toothbrush, or use a tongue scraper. Because your taste buds are on the surface of your tongue, scrubbing away anything that is coating your tongue will improve the taste in your mouth.

Chew on a stick of gum. Citric acid is an ingredient in many chewing gums, and the acids in citrus can work as a palate cleanser.

Drink water frequently to flush out any remaining eye drop solution. Try a squeeze of lemon in your water or a sprig of mint, which is also an excellent palate cleanser.

Be vigilant with your oral hygiene during this time. Remove as much bacteria from your mouth as possible by brushing, flossing and rinsing daily.

Warning

Consult your doctor if the taste does not subside in a few days. If your medicine is prescribed, do not stop taking it unless you have been instructed to do so by your physician.

Things You'll Need

  • Water
  • Toothbrush
  • Tongue scraper (optional)
  • Chewing gum
  • Lemon
  • Mint
bibliography-icon icon for annotation tool Cite this Article

About the Author

Kelly O'Gea entered journalism in 2009. Since then, she has been the general editor of the collegiate publication "GAMBIT." O'Gea has a Bachelor of Arts in English from Southeastern Louisiana University.